Alabama, 2010

Heat in Alabama, September 20 to 21, 2010

September 20 to 21, 2010 · NWS HUN · 2 events in 1 county or zone

The high temperature in Muscle Shoals reached 100 degrees on the 20th and 21st. The high temperature of 100 on the 21st broke the old record of 98 degrees set in 1925.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The high temperature in Muscle Shoals reached 100 degrees on the 20th and 21st. The high temperature of 100 on the 21st broke the old record of 98 degrees set in 1925.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 20, 9:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 20, 9:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 AM CDT MON SEP 20 2010

.UPDATE...
NO CHANGES ARE PLANNED.

&&

.DISCUSSION...
UNDER SUNNY SKIES...ANOTHER VERY WARM TO HOT LATE SUMMER DAY IS IN
THE WORKS FOR THE TENNESSEE VALLEY...COURTESY OF SURFACE AND UPPER
LEVEL RIDGING OVER THE SOUTHEAST. THE UPPER RIDGE IN THE 588-590
DECAMETER HEIGHT RANGE SHOULD KEEP ANY EFFECTS FROM THE WESTERLIES
SHUNTED WELL NORTH OF THE REGION. 10 AM TEMPS SO FAR HAVE WARMED
FROM THE UPPER 70S AT MERIDIANVILLE TO 85 AT DECATUR AND FT PAYNE.

SOUNDING FORECASTS FROM THE 06Z NAM/GFS SUGGEST NO CLOUDS...WHILE
THE 14Z RUC SUGGESTS A SHORT LIVED CU OR TWO IS POSSIBLE...
ESPECIALLY IN THE VICINITY OF THE HIGHER TERRAIN. BOUNDARY LAYER
TEMPS FROM THE NAM/RUC DO SUPPORT HIGHS AT LEAST TO THE LOWER
90S...WHILE MID/UPPER 90S FROM THE GFS AND OFFICIAL FORECAST LOOK
MORE REASONABLE. CURRENT FORECASTS HAVE ALL ITEMS IN GOOD SHAPE...
THEREFORE NO UPDATES ARE NEEDED.

ASTRONOMICAL AUTUMN 2010 BEGINS AT 1009 PM CDT WEDNESDAY EVENING.

&&

.AVIATION...   /12Z ISSUANCE/
VERY LITTLE CHANGE HAS BEEN MADE TO THE GOING FORECAST. THE ONLY
MODIFICATION HAS BEEN TO SHOW THE SHIFTING OF THE WINDS TO MORE
SOUTHEASTERLY AS THE RIDGE STARTS TO SLIDE EAST OF THE AREA
ON TUESDAY. BUT THE WIND SHIFT SHOULD NOT HAVE AN IMPACT ON
OPERATIONS AS WIND SPEEDS WILL REMAIN BELOW 5 KTS THROUGH THE END
OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT MON SEP 20 2010/

THE SAGA OF THE RIDGE THAT WOULD NOT GO AWAY WILL CONTINUE THROUGH
THE UPCOMING WEEK. HOT AND DRY CONDITIONS WILL PERSIST...WITH DAILY
HIGH TEMPERATURES AVERAGING ABOUT 10-15 DEGREES ABOVE NORMAL. THAT
IS FAIRLY CERTAIN AT THIS POINT. WHAT IS NOT CERTAIN IS THE
EVOLUTION OF EVENTS FOR NEXT WEEKEND...WITH RATHER LARGE
DISCREPANCIES STILL AMONG MODEL SOLUTIONS. IT IS LOOKING
INCREASINGLY LIKELY HOWEVER...THAT A COLD FRONT WILL FINALLY CROSS
THE AREA AT SOME POINT NEXT WEEKEND OR PERHAPS EARLY NEXT
WEEK...WITH SOME CHANCES FOR RAIN AND SLIGHTLY COOLER TEMPS.

THE UPR RIDGE CURRENTLY EVIDENT IN SAT IMAGERY IS CENTERED ROUGHLY
OVER THE OK/AR BORDER AREA EARLY THIS MORNING. THIS RIDGE WILL BUILD
DIRECTLY OVHD THE TN VALLEY TODAY...AND COMBINED WITH ABUNDANT
SUNSHINE AND THE RELATIVELY DRY AIRMASS...WILL HELP TO PROPEL TEMPS
INTO THE MID/UPR 90S. THE SFC RIDGE WILL MOVE JUST TO THE EAST OF
THE AREA TONIGHT...WITH A LGT E-SE FLOW DEVELOPING ABOVE THE
NOCTURNAL INVERSION. WILL THUS GO WITH A RIDGE/VALLEY SPLIT FOR
TEMPS TONIGHT.

WITH THE RIDGE JUST TO OUR EAST FOR TUESDAY...RETURN SRLY FLOW WILL
DEVELOP ACROSS THE AREA. BUT...DEW POINT TEMPS ARE EXPECTED TO
REMAIN RELATIVELY LOW WITH A MIX OF RECYCLED CONTINENTAL AIR AND WRN
ATLANTIC AIR MOVING INTO THE REGION. WITH DRY AIR IN
PLACE...SUFFICIENT SUBSIDENCE RIDGING AND ABUNDANT SUNSHINE...TEMPS
SHOULD HAVE NO PROBLEM REACHING THE MID/UPR 90S YET AGAIN. THE
RECORD HIGH TEMP OF 98 DEGREES FOR MUSCLE SHOALS MAY BE IN
JEOPARDY.

WEAK CONVERGENCE ALONG THE WRN PERIPHERY OF THE RIDGE COUPLED WITH
HEATING OF ELEVATED TERRAIN MAY BE ENOUGH TO SPARK A FEW
SHOWERS/TSTMS IN NE AL AND SRN MIDDLE TN ON WED. THUS...WILL LEAVE
THE INHERITED SLIGHT CHANCE POPS. THE UPR RIDGE WILL REMAIN ANCHORED
IN THE PIEDMONT REGION THROUGH THE END OF THE WEEK...EFFECTIVELY
CAPPING THE ATMOSPHERE THROUGH THE REMAINDER OF THE WEEK.
CONSIDERING RECENT TRENDS AND THE FACT THAT MOS GUIDANCE WILL BE
INCORPORATING CLIMO BY THIS PERIOD...DECIDED TO CONTINUE TO GO ABOVE
GUIDANCE. TEMPS WILL LIKELY BE IN THE MID 90S FOR MANY AREAS THROUGH
LATE IN THE WEEK.

LONG RANGE GUIDANCE CONTINUES TO INDICATE A STRONG SHORT WAVE WILL
EJECT FROM THE ALEUTIAN LOW BY MID-WEEK...AND BEGIN TO CARVE A
TROUGH IN THE CENTRAL/EASTERN CONUS BY NEXT WEEKEND. AS IS TYPICAL
WITH A PATTERN WHERE THE WESTERLIES REMAIN VERY ACTIVE ACROSS
CANADA...DISCREPANCIES EXIST AMONG MED RANGE GUIDANCE. THE
ECMWF...WHICH IS OFTEN A MODEL OF CHOICE IN THIS TIMEFRAME...IS
EXHIBITING RUN TO RUN INCONSISTENCY. THE 12Z SOLUTION GENERATED A
STRONG CUT OFF LOW IN THE TX PANHANDLE REGION...BUT THE LATEST 00Z
SOLUTION PLACES THIS FEATURE IN THE MIDWEST. THE 12Z/00Z GFS AND THE
VAST MAJORITY OF ENSEMBLE MEMBERS ARE VERY PROGRESSIVE WITH THE UPR
TROUGH AND AN ASSOCIATED COLD FRONT. A LOOK AT THE 00Z DGEX AND GEM
SHOW MUCH MORE SIMILARITY TO THE GFS. SINCE THE ECMWF IS AT LEAST
TRENDING MORE PROGRESSIVE AND EASTERLY WITH FEATURES...WILL
CERTAINLY LEAN TOWARDS THE 00Z GFS ENSEMBLES...BUT BLEND THE
REMAINDER OF GUIDANCE TOGETHER. AT THIS POINT...THE MOST LIKELY
TIMING FOR THE FRONT APPEARS TO BE SATURDAY...AND HIGHEST POPS (30S)
WERE PLACED ON THAT PERIOD. HOWEVER...GIVEN THE UNCERTAINTIES ELUDED
TO ABOVE...WILL CARRY 20 POPS FOR SAT NIGHT AND SUN.

BEYOND THE FRONTAL PASSAGE...HIGH TEMPS IN THE 80S WITH LOWER
HUMIDITY APPEAR POSSIBLE FOR EARLY NEXT WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...RSB
AVIATION...13
PREV DISCUSSION...KDW
Hazardous weather outlook, Sep 20, 3:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 AM CDT MON SEP 20 2010

ALZ001>010-016-TNZ076-096-097-201800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
440 AM CDT MON SEP 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE HIGHER
ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
ON WEDNESDAY.

A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED OVER THE WEEKEND AS
A COLD FRONT APPROACHES THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
September 20, 11:00 AM CST to 3:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature in Muscle Shoals reached 100 degrees.

Heat, Colbert

When
September 21, 11:00 AM CST to 3:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature in Muscle Shoals reached 100 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251995, 251996.